Skip to content

Become a Resus Member for FREE! Get access to Resus learning resources and learn about upcoming events SUBSCRIBE [email protected]

How can I tell if a wide complex tachycardia is Ventricular Tachycardia(VT) or something else?

Advertise Your Event

Do you have an upcoming event that your would like to share with colleagues? We would love to hear from you!

Click on the “contact” button below, fill out the details in the pop-up and hit “submit”.

Subscribe to Resus

Get the latest updates on our Conferences PLUS our Webcasts and Education Newsletters. And it's FREE!

  • We respect your privacy
  • This field is for validation purposes and should be left unchanged.

Register Now:

Sorry, we couldn't find any posts. Please try a different search.

Emcore
Learn More

The story so far:

A  72 yo man is brought into your emergency department by ambulance.  He called the ambulance as he felt his heart racing and he had some minor chest heaviness. When the ambulance arrived, the patient’s vitals were as follows:

 GCS  15     Pulse  >200     BP  120/70

 The monitor showed a tachycardia that was interpreted as an SVT. 6mg of  Adenosine was given to no effect.

 The patient now arrives in your Emergency Department. He has no past history except for Gout.

 His vitals are as follows:

 GCS  15, PR    >200, BP     105/65

 He has palpitations and very mild chest heaviness.

 You perform a rapid ECG which is shown below:

 What does the ECG show?

How do you differentiate Ventricular Tachycardia(VT) from Supraventricular Tachycardia(SVT) with a bundle Branch Block.

What do you do?

More Adenosine? Amiodarone? Electricity? Cup of Tea?…… or something else?

Here is the simple approach I use. Now remember that you can’t always differentiate VT from SVT with aberrancy. Here’s how I try. All these point to the rhythm being VT.

1. What is the age of the patient?- The older the patient the more likely is the diagnosis of VT

2. Are the complexes truly wide ie >4 small squares (>160ms)

3. Are there p waves and is there true AV dissociation?

4. Are there capture or fusion beats?

5. Is the axis extreme?

6. Is there concordance (+ve or -ve) in V1-6

7. Is there RSr pattern?

8. Are any of the signs present?

     -Brugada’s- QRS to S wave >100ms

     -Josephson’s- Notching in the S wave

OK, enough with the small talk- what is it?

I must say that I would not diagnose this as VT based on the ECG criteria. In fact I thought this was SVT with aberrancy, however because of the patient’s age, I start thinking of VT.

In this case it was an irrelevant point as the patient became hypotensive with a systolic of 85mm hg and developed chest pain. This is almost the definition of the unstable patient. In this case the treatment was DC shock.

The most important part of this approach is what do we use for sedation.

In terms of the electricity the patient would need max joules. SVT will revert with 50J, but VT needs more. So start with the maximum 150-200J.

The patient is already hypotensive. We need to beware of what we give for sedation. Lets throw some drug names around:

Midazolam– a potential. I don’t like it as it causes hypotension and stays around for a while.

Fentanyl– a good haemodynamically stable drug that gives analgesia and some sedation. I would give 100mcg, although it doesnt work that well alone and needs to be combined with something else.

Propofol– This is always my drug of choice, however here, with hypotension, I would think again, unless I was using a pressor(see below).

Ketamine– May be great for this as a very haemodynamically stable drug, great analgesic and good agent for sedation.

What pressors? Well I love metaraminol. In fact, I really like the combination of metaraminol and propofol. The main reason being that they are both short acting and I give enough metaraminol to increase the blood pressure, then a bolus of propofol and a further smaller dose of metaraminol. This is an approach that requires experience with these drugs.

In this case the patient got the first dose of metaraminol and then a further dose and the BP increased to 140 mm hg systolic. The patient reverted. It was underlying sinus rhythm, not a bundle branch block of any sort. Certainly in the days of old, before adenosine, metaraminol was a drug used for reverting SVT’s. The approach was to raise the blood pressure to high systolic levels, whereby the baroreceptors kick in and create a vagal response, reverting the patient. I certainly didn’t hit the dizzy heights of 200 mm hg systolic or anywhere close. So, perhaps a little rise in blood pressure, improved perfusion and reverted what was really a VT. Not sure, but it worked.

Peter Kas

admin

4 Comments

  1. acarnicelli on 22/07/2013 at 10:46 am

    Hi Peter,

    Interesting case. As an Intensive Care Paramedic myself, I would be reluctant to Rx this as SVT with abberancy.

    I also wonder why the paramedics did not follow with a further dose of adenosine if they were certain it was SVT as I think 6mg has about a 50% success rate and 12mg a 90% success rate. Did they try a vagal manoeuvre first?

    Also, I may be wrong but in lead aVL is there Josephson’s sign, which from understanding (I may be wrong) can be in any lead and favours VT. It also seems to have some characterisitics of RVOT VT.

    Personally, for me there is a little too much doubt, so I would have started an Amiodarone infusion and then cardioverted if he deteriorated.

    Cheers

    Anthony

    • Resus on 22/07/2013 at 11:42 am

      Thanks Anthony
      They did try vagal manoeuvre. Then we tried again and further adenosine. The reality of this case, is that initially the patient was very sable, but then the systolic BP fell to 85mmHg. The point I was trying to get across was that when patients become unstable, electricity is the answer. When this patient dropped his BP, we were preparing for sedation and cardioversion. The metaraminol was being given to support the BP. Reversion was a bonus.
      In terms of the ECG, I didn’t mention Josephson’s Sign. For the benefit of the readers, it is defined as a notch near the nadir(or point) of the S wave. I wasn’t sure originally, but looking at it again and again, I am convinced you’re spot on! Adds more weight to VT than just the age of the patient.
      Cheers
      Peter

  2. acarnicelli on 22/07/2013 at 12:21 pm

    Thanks Peter. That’s exactly what we teach, if unstable cardiovert.

    Always challenging cases and great to see how everyone thinks. Love the site, I am encouraging every paramedic I work with and instruct to sign up and get on board.

    Cheers

    Anthony

  3. atheer on 10/10/2013 at 11:33 am

    HI.
    Great ECG. Did you follow up this patient EPS? to me it looks like RVOT. Thanks

Leave a Comment





Scroll To Top